Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 18, 2016Burke County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 18, 2016, 2:50 PM EDT for Burke County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 2:50 PM EDT (18:50 UTC)
Expired
Aug 18, 2016, 3:45 PM EDT
In force
55 min
Issued by
NWS Columbia, SC

County Burke County, GA

The radar

The Robins AFB radar (KJGX), 120 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WWUS82 KCAE 181850
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT THU AUG 18 2016
 
GAZ065-077-181945-
BURKE-RICHMOND-
250 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
SOUTHWESTERN RICHMOND COUNTIES...

AT 249 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF WRENS...OR
13 MILES NORTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...HEPHZIBAH...BLYTHE...KEYSVILLE AND VIDETTE. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3303 8229 3312 8228 3323 8223 3327 8226
      3327 8229 3330 8231 3331 8234 3338 8225
      3323 8192 3301 8201
TIME...MOT...LOC 1849Z 205DEG 6KT 3317 8222 
$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:42 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 18, 2:42 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT THU AUG 18 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. North of the ridge, a pressure
trough and associated moisture will be in the forecast area. The
pattern indicates continued above normal temperatures because of
the ridging and thunderstorms associated with the trough.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak upper ridging will continue over the region through tonight
with a lee-side trough at the surface. Convergence into the
trough combined with strong heating will continue to promote
scattered to numerous showers and thunderstorms this afternoon
and evening. Moisture is abundant with precipitable water values
generally around 2.0 to 2.1 inches. Mesoscale analysis this
afternoon shows moderate instability across the forecast area with
LI values around -6 to -7. Slow storm movement and relatively high
precipitable water supports a threat of locally heavy rainfall.
The instability indicates a possibility of damaging wind with a
few of the thunderstorms. DCAPE values are slightly lower than
yesterday at around 900 J/kg. Temperatures are on track this
afternoon with above normal highs still expected in the middle
90s. Overnight lows generally in the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A surface trough and weakening upper ridge supports chance to high
chance of mainly diurnal thunderstorms on Friday and Saturday.
Atmospheric moisture across the area will remain high,
particularly on Saturday with models suggesting values above 2
inches. Such large values support heavy rainfall in thunderstorms
and may produce localized flooding.

Models indicate a series of embedded upper level disturbances
moving over the ridge from early Saturday morning through the
evening, supporting convective activity. However 500 mb
temperatures -6 degrees C or warmer will help to limit severe
potential. Temperatures will remain above normal during the
period.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An upper level trough will move through the Great Lakes region
late this weekend. The associated cold front will move into the
Southeast early next week and stall as mid and upper flow becomes
parallel to the front. Recent model runs have been inconsistent
with how far south the front will push. At this time, it is not
clear whether the front will push through the forecast area or
stall somewhere over it. There will be above normal temperatures
and a chance for thunderstorms Sunday and Monday ahead of and
during the possible frontal passage. Temperatures during the
remainder of the period will be cooler with the front over or
south of the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected for a majority of the TAF period outside
of diurnal convection and possible early morning stratus.

Bermuda high pressure will gradually weaken over the region through
the period while moisture and instability increase. Scattered
diurnal convection will continue through this evening. Restrictions
may be possible in heavy rain with storms that move over the
terminals. Strong winds will also be possible. Have indicated VCTS
in all TAFs through 19/03Z, but may amend as confidence in
coverage and timing increase. Convection expected to diminish
tonight as instability decreases with the loss of daytime heating.
Bufkit model soundings show abundant low level moisture early
Friday. Model guidance is indicating potential for fog/stratus,
but believe stratus is the more likely scenario given a 25 kt low
level jet and expected debris clouds. Winds will generally be out
of the southwest through the period at around 7 knots or less.

EXTENDED AVIATION OUTLOOK...Scattered to numerous diurnal
thunderstorms each day. Some late night/early morning fog/stratus
possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 18, 2:33 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
233 AM EDT THU AUG 18 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
233 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:34 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT THU AUG 18 2016

SCZ015-016-021-022-028-029-181830-
LEE-RICHLAND-FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
134 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL AFFECT KERSHAW...SOUTHEASTERN
LANCASTER...NORTHERN RICHLAND...SOUTH CENTRAL CHESTERFIELD...EAST
CENTRAL FAIRFIELD AND NORTHWESTERN LEE COUNTIES...

AT 132 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF KERSHAW...
OR 13 MILES NORTH OF CAMDEN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL ALSO EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE AND BETHUNE.

LAT...LON 3446 8016 3436 8029 3410 8071 3436 8092
      3459 8031
TIME...MOT...LOC 1732Z 307DEG 7KT 3444 8055

HC
Special weather statement, Aug 18, 2:09 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT THU AUG 18 2016

SCZ027-028-030-037-181915-
LEXINGTON-RICHLAND-CALHOUN-AIKEN-
209 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL RICHLAND...SOUTHERN LEXINGTON AND NORTHEASTERN AIKEN
COUNTIES...

AT 208 PM EDT...STRONG THUNDERSTORMS WERE NEAR RED BANK AND NEARLY
STATIONARY.

WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...CAYCE...RED BANK...SOUTH CONGAREE...PINE RIDGE...
GASTON...SWANSEA...WAGENER...PELION...GILBERT AND PERRY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3379 8156 3399 8131 3389 8094 3360 8128
TIME...MOT...LOC 1808Z 308DEG 4KT 3388 8132

HC
Special weather statement, Aug 18, 2:36 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT THU AUG 18 2016

SCZ015-021-022-028-181930-
RICHLAND-FAIRFIELD-LANCASTER-KERSHAW-
236 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL KERSHAW...SOUTHWESTERN
LANCASTER...NORTHERN RICHLAND AND NORTHEASTERN FAIRFIELD COUNTIES...

AT 235 PM EDT...STRONG THUNDERSTORMS WERE 8 MILES SOUTH OF HEATH
SPRINGS...OR 16 MILES NORTH OF CAMDEN. THESE STORMS ARE NEARLY
STATIONARY.

WIND GUSTS OF 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAMDEN AND LUGOFF.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3443 8107 3459 8069 3437 8040 3412 8067
TIME...MOT...LOC 1835Z 316DEG 3KT 3448 8071

HC
Special weather statement, Aug 18, 2:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT THU AUG 18 2016

GAZ065-077-181945-
BURKE-RICHMOND-
250 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
SOUTHWESTERN RICHMOND COUNTIES...

AT 249 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF WRENS...OR
13 MILES NORTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...HEPHZIBAH...BLYTHE...KEYSVILLE AND VIDETTE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3303 8229 3312 8228 3323 8223 3327 8226
      3327 8229 3330 8231 3331 8234 3338 8225
      3323 8192 3301 8201
TIME...MOT...LOC 1849Z 205DEG 6KT 3317 8222

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:34 PM EDTSpecial Weather StatementCAEKershaw56 min
Aug 18, 2:09 PM EDTSpecial Weather StatementCAELexington66 min
Aug 18, 2:36 PM EDTSpecial Weather StatementCAEKershaw54 min
Aug 18, 2:54 PM EDTSpecial Weather StatementCAEAiken66 min
Aug 18, 2:59 PM EDTSpecial Weather StatementCAECalhoun46 min
Aug 18, 3:01 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster, Lee, Richland, Sumter59 min
Aug 18, 3:15 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Aug 18, 3:20 PM EDTSpecial Weather StatementCAELee55 min
Aug 18, 3:35 PM EDTSevere Thunderstorm WarningCAELee, Sumter40 min
Aug 18, 4:09 PM EDTAreal Flood AdvisoryCAEKershaw, Lee, Richland, Sumter111 min
Aug 18, 4:25 PM EDTSpecial Weather StatementCAEClarendon35 min
Aug 18, 4:39 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg36 min
Aug 18, 4:44 PM EDTSpecial Weather StatementCAESaluda31 min
Aug 18, 4:54 PM EDTSpecial Weather StatementCAEClarendon36 min
Aug 18, 4:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg51 min
Aug 18, 5:34 PM EDTSpecial Weather StatementCAEBamberg26 min
Aug 18, 3:05 PM EDTSpecial Weather StatementCAERichmond55 min
Aug 18, 3:31 PM EDTSpecial Weather StatementCAEBurke29 min
Aug 18, 3:31 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond44 min
Aug 18, 3:46 PM EDTSpecial Weather StatementCAEBurke29 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.